Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 18, NWS Topeka, KS

September 5, 2018Riley County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 5, 2018, 9:10 AM CDT for Riley County, Kansas. It took effect at Sep 5, 2018, 10:26 AM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 9:10 AM CDT (14:10 UTC)
In effect from
Sep 5, 2018, 10:26 AM CDT
Expired
Sep 6, 2018, 10:39 AM CDT
In force
24 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Riley County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

621 
WGUS43 KTOP 051410
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
910 AM CDT Wed Sep 5 2018

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Fancy Creek near Randolph affecting Riley County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC161-052210-
/O.NEW.KTOP.FL.W.0018.180905T1526Z-180906T1539Z/
/RDPK1.1.ER.180905T1526Z.180905T1800Z.180905T2139Z.NO/
910 AM CDT Wed Sep 5 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Fancy Creek near Randolph.
* until Thursday morning.
* At  8:15 AM Wednesday the stage was 13.6 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.


&&

LAT...LON 3950 9687 3947 9671 3945 9675 3947 9689




$$
1 follow-up statement
049 
WGUS83 KTOP 060103
FLSTOP
Flood Statement 
National Weather Service Topeka KS
803 PM CDT Wed Sep 5 2018

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Fancy Creek near Randolph affecting Riley County
  Mill Creek at Washington affecting Washington County

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County
  Little Blue River above Barnes affecting Marshall County
  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-060902-
/O.CON.KTOP.FL.W.0011.000000T0000Z-180908T1845Z/
/CYCK1.2.ER.180904T1527Z.180905T2315Z.180908T0645Z.NO/
803 PM CDT Wed Sep 5 2018

The Flood Warning continues for
  The Republican River at Clay Center.
* until Saturday afternoon.
* At  7:30 PM Wednesday the stage was 21.0 feet.
* Flood stage is 15.0 feet.
* Moderate flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Saturday morning.
* Impact...At 21.0 feet...Highways 24 and 15 flood. A high fill which 
  carries the road bed into Clay Center begins to overflow.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$

KSC117-060902-
/O.CON.KTOP.FL.W.0008.000000T0000Z-180909T0442Z/
/BLRK1.1.ER.180903T0448Z.180906T0600Z.180908T1642Z.NO/
803 PM CDT Wed Sep 5 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Saturday evening.
* At  7:15 PM Wednesday the stage was 39.6 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 39.8 feet by 
  early Thursday morning. The river will fall below flood stage late 
  Saturday morning.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC117-060902-
/O.CON.KTOP.FL.W.0016.000000T0000Z-180908T0036Z/
/BARK1.1.ER.180904T1759Z.180906T0600Z.180907T0636Z.NO/
803 PM CDT Wed Sep 5 2018

The Flood Warning continues for
  The Little Blue River above Barnes.
* until Friday evening.
* At  5:29 PM Tuesday the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 18.6 feet...Farmers field south of the river and east of
  Highway 148 floods.

&&

LAT...LON 3992 9695 3992 9689 3969 9666 3967 9669 3971 9685




$$

KSC161-060133-
/O.CAN.KTOP.FL.W.0018.000000T0000Z-180906T1539Z/
/RDPK1.1.ER.180905T1454Z.180905T1645Z.180905T1744Z.NO/
803 PM CDT Wed Sep 5 2018

The Flood Warning is cancelled for
  The Fancy Creek near Randolph.
* At  7:15 PM Wednesday the stage was 10.8 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at 12:44 PM Wednesday.
* Forecast...The river will continue to fall to 7.9 feet by Friday 
  morning.


&&

LAT...LON 3950 9687 3947 9671 3945 9675 3947 9689




$$

KSC201-060133-
/O.CAN.KTOP.FL.W.0017.000000T0000Z-180906T0610Z/
/WSHK1.2.ER.180905T1117Z.180905T1400Z.180905T1809Z.NO/
803 PM CDT Wed Sep 5 2018

The Flood Warning is cancelled for
  The Mill Creek at Washington.
* At  7:45 PM Wednesday the stage was 15.7 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at  1:09 PM Wednesday.
* Forecast...The river will continue to fall to 6.0 feet by Friday 
  morning.


&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 5, 6:47 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 5, 6:47 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 AM CDT Wed Sep 5 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Sep 5 2018

As of 08Z Wednesday morning broad southwesterly midlevel flow
continues across the central Plains. A slow moving surface trough
axis extended from west TX northeastward through northern WI. Deep
Gulf of Mexico moisture continues to reside south of this surface
boundary, characterized by dew points in the lower 70s with PWAT
values between 1.9 and 2.2 inches. Scattered rain showers have once
again began developing across the CWA in response to impressive
moisture transport vectors between 925 mb and 850 mb. Further
enhancement and coverage of shower and thunderstorm activity is
expected after 08/09Z as a weak perturbation across the TX and OK
Panhandle region traverses eastern KS. With the tropical-like
environment across the region coupled with upwards of 600 J/kg of
MUCAPE, rainfall rates could exceed 1 inch per hour at times,
especially through midday. 00Z guidance is in decent agreement with
two regions of heaviest QPF through the morning hours. The first
looks to focus from the Ottawa/Dickinson counties, northeastward
through Riley and Pottawatomie counties. 00Z CAM and recent trends
of the HRRR and RAP suggest 1-2 inches will be likely in this
corridor with locally higher amounts possible. This matches up well
with radar trends over the past 30 minutes, with an axis of moderate
to heavy rainfall setting up from Ottawa County to eastern
Pottawatomie County. Given the recent rainfall in this region,
additional FLASH-FLOODING and river flooding is possible. At time
point will allow the ongoing Flash-Flood Watch to expire at 18Z as
the bulk of heaviest rainfall is expected to be south and east of
this area by afternoon.

The second axis of heavier QPF is progged along and east of Highway
75. 1-2 of rainfall is likely through Wednesday evening across this
region. Given the lack of significant rainfall over the past few
days, the threat for Flash-Flooding is tempered as soil and river
conditions are largely dry.

The best potential for shower and thunderstorm activity will shift
eastward through the afternoon as the surface trough sinks southward
into the CWA, shunting the best moisture transport southeastward.
Isolated to scattered thunderstorms will remain possible throughout
the afternoon and early evening as forecast soundings suggest an
uncapped mixed-layer parcels. Given the lack of large scale ascent,
activity should remain isolated to scattered at best.

Shower and isolated thunderstorm chances will continue tonight as
the surface trough axis stalls across southwest MO. Little if any
CAA will be noted behind the boundary, at least initially. Therefore,
plentiful moisture will remain across the CWA with weak
perturbations continuing to translate through the flow, contributing
to rain chances. Any rainfall contribution from the remnants of TS
Gordon look to hold off until the daytime hours Thursday.

As far as temperatures go, cloudy skies with scattered showers and
storms will yield highs in the mid to upper 70s this afternoon. Lows
tonight are progged to range from the low 60s in north-central KS to
the upper 60s in east-central KS.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Sep 5 2018

Precipitation chances will continue across the forecast area through
the day on Saturday. Remnants of Gordon are forecast to move
northward into northwest Arkansas on Friday before being absorbed by
the mid level trough and moving east across Missouri on Saturday.
Tropical moisture will remain over central and eastern Kansas
initially on Thursday, then focus mainly over northeast and east
central Kansas late Thursday through Saturday. The approach of the
remnants of Gordon will focus lift in the northern and eastern
quadrants of the system and transport deep tropical moisture
northward into eastern Kansas and Missouri. 850 mb moisture
convergence and transport of high theta air support ongoing concerns
for high precipitation efficiency Thursday night through early
Saturday morning. Have trended higher than model consensus for
precipitation amounts over eastern Kansas, although much higher QPF
amounts will be focused east of the forecast area over Missouri.
Isentropic lift over the frontal boundary Friday into Saturday
support increasing qpf amounts across eastern Kansas. Saturday night
into Sunday dryer air will move into eastern Kansas with the passage
of the mid level trough axis and associated subsidence overspreading
central and eastern Kansas. A dry northwest to westerly flow is
expected aloft while a surface ridge axis extended into eastern
Kansas on Sunday gradually moving off to the east Monday and
Tuesday. Return flow on the backside of the high focuses off to the
western plains. Highs in the 70s are expected Thursday through
Monday with temperatures warming back into the 80s by next Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 643 AM CDT Wed Sep 5 2018

Another busy TAF period ahead with scattered showers and
thunderstorm through much of the next 18-24 hours. Predominately
VFR conditions should prevail through much of the daytime hours
today. Although, the strongest storms and/or showers could result
in MVFR cigs and vsby. Shower/storm coverage should decrease after
22Z as MVFR and eventual IFR cigs build into the terminals by 04Z.
Winds will slowly back to northeast through the period, although
should remain predominately below 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for KSZ008>011-
020>023-034>036.

&&

SHORT TERM...Baerg
LONG TERM...53
AVIATION...Baerg
Hazardous weather outlook, Sep 5, 4:32 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
432 AM CDT Wed Sep 5 2018

KSZ008>011-020>023-034>036-060945-
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-
432 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A flash flood watch remains in effect for the area 1 PM this
afternoon. Please see the National Weather Service website at
weather.gov/top for more information.

Minor to moderate flooding will develop or continue on several
rivers and creeks in north central and northeast Kansas today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional shower and thunderstorm chances will allow the threat
for flash flooding and river flooding to continue through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ012-024-026-037>040-054>056-058-059-060945-
Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
432 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected across the area.
Heavy rainfall could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional shower and thunderstorm chances will allow the threat
for flash flooding and river flooding to continue through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 5, 7:33 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      6 SSE PALMER            39.55N 97.08W
09/05/2018                   CLAY               KS   LAW ENFORCEMENT

            30TH ROAD BETWEEN QUAIL AND PRAIRIE ROAD HAD
            WATER RUNNING OVER THE ROAD.

&&

BAERG
Local storm report, Sep 5, 7:34 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     FLASH FLOOD      2 N MORGANVILLE         39.49N 97.20W
09/05/2018                   CLAY               KS   LAW ENFORCEMENT

            WATER WAS FLOWING OVER THE ROAD AT 26TH AND
            JAYHAWK.

&&

BAERG
Local storm report, Sep 5, 7:35 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 S PALMER              39.57N 97.13W
09/05/2018                   CLAY               KS   LAW ENFORCEMENT

            WATER WAS RUNNING OVER THE ROAD JUST WEST OF
            THE K-15 AND K-9 INTERSECTION.

&&

BAERG
Local storm report, Sep 5, 7:37 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     FLASH FLOOD      2 W BLUE RAPIDS         39.68N 96.69W
09/05/2018                   MARSHALL           KS   LAW ENFORCEMENT

            WATER WAS REPORTED OVER HIGHWAY 77 NEAR THE
            7TH ROAD INTERSECTION.

&&

BAERG
Local storm report, Sep 5, 7:57 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       MARYSVILLE              39.84N 96.64W
09/05/2018  E4.25 INCH       MARSHALL           KS   PUBLIC

            REPORTED AT 1201 BROADWAY, MARYSVILLE, KS.

&&

BD
Local storm report, Sep 5, 8:57 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
09/05/2018  E2.60 INCH       MARSHALL           KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:47 PM CDTAreal Flood AdvisoryTOPCloud, Republic3 hr
Sep 5, 3:51 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more3 hr
Sep 5, 4:44 AM CDTFlash Flood WarningTOPClay, Marshall, Riley, Washington6 hr
Sep 5, 7:20 AM CDTRiver Flood WarningTOPWashington23 hr
Sep 5, 10:34 AM CDTAreal Flood AdvisoryTOPCoffey116 min
Sep 5, 1:15 PM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris3 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.